Friday, 25 July 2008

From the Ritz to the rubble.

Glossy photoshoot to chemotherapy in less than 24 hours.  My life is as mad as a box of frogs.

But get a load of this blogging-from-chemo lark – talk about dedication to the cause. Yup, here I am in my surprisingly comfy chair, enjoying the 'therapy' on offer. I decided to ditch the jeans today, and instead glammed up a bit for my chemo debut. There's a lot of hanging about in here though, so maybe the comfort option might be best in future. And besides, I've just caught a look at my reflection in my iPhone screen and my floral tiered skirt hardly goes with the pink, skydiver-esque cap I'm wearing right now. Not out of choice, obviously – I'm hardly recommending that you rush out and mug a surfer or coastguard for their headgear (or 'twat hat' as a surf-savvy friend of mine calls them). Mine, however, is for purely medical (read: vanity) reasons, in that it might (and that's a small might, mind you) slow down the loss of hair by freezing my follicles. Go and stick your head in the freezer for a couple of hours and you'll have a good idea what it feels like to wear one. But hey, what's the harm in plastering your hair with conditioner and donning a silly hat in front of a room of cancer patients if it might (again – might) trick my follicles into hanging onto my hair for a bit longer?

Anyway, stuff the dodgy headwear – I have good news (drumroll please). My CT scan was clear! So just the one cancer to deal with, then. And that I can handle. Perhaps I'll have a celebratory prune juice later on. Champagne would be wasted on me right now, my tastebuds are about to be shot to shit. And besides, one of my drugs is called Domperidone, so that doesn't sound too far away from the good stuff.

More good news: I'm one cycle down on the chemo front. I'm conveniently ignoring the next three weeks of probable poorliness here, but as far as the chemo drugs are concerned, I finished my first lot about ten minutes ago (now I'm just hanging around so the cold cap can do its business). And so far so good. Each of the three drugs I'm having feels very different as it's going in: the first is red (my wee is going to be very interesting later) and, despite it being the really serious part that's responsible for all the hair-loss antics, I didn't feel a thing when it was administered. The second part made me feel all hot around my throat and a little bit woozy. And the third made me feel partly like I was underwater and partly like I'd eaten a whole pack of Refreshers in one go. You know, that feeling when your nose goes all fizzy. (No? Right. Just me then.) The weirdest by far, though, was the steroid I had first – when my nurse told me I might feel hot and itchy, I didn't think she was talking about that area. What is it with these drugs and their insistence on messing with your nether regions? Thanks, medical community – like the twat hat isn't embarrassment enough. Now you've got me scratching my bits in front of strangers. So much for being the most glamorous girl in chemo, eh?

1 comment:

Lucy said...

...a bit late to leave this comment on this post (am reading from the start) but regarding the nose fizzing with Refreshers: I get that. Thought it was only me...